Hail, Oxford
- When
- July 28, 5:45 PM EST to 5:49 PM EST
- Where
- Oxford County, 1.21 mi SW of Norway
- Measured
- 1.5 in hail
- Reported by
- Social Media
- Coordinates
- 44.210, -70.550
A severe thunderstorm produced 1.5 inch hail in Norway.
Low pressure moving northeast through the region brought tropical moisture and high shear values with it. Strong convection produced large hail, wind damage and some flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
Low pressure moving northeast through the region brought tropical moisture and high shear values with it. Strong convection produced large hail, wind damage and some flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 28, 4:39 PM EST, 1 hour 6 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
539 PM EDT MON JUL 28 2014
.SYNOPSIS...
LOW PRESSURE WILL TRACK THROUGH NORTHERN NEW ENGLAND AND INTO
EASTERN CANADA TONIGHT. A TRAILING COLD FRONT WILL SLIDE OFF THE
COAST TONIGHT THEN REMAIN NEARLY STATIONARY TUESDAY AND TUESDAY
NIGHT. HIGH PRESSURE BUILDS ACROSS THE REGION THRU THE END OF THE
WEEK.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
WILL UPDATE TO INPUT LATEST OBSERVED DATA. ADJUSTED CHC OF PRCP
THIS EVE PER LATEST RADAR LOOP. OTRW JUST MINOR TWEAKS.
SVR TSTM WATCH NUMBER 452 IN EFFECT THRU 8 PM FOR ALL OF OUT NH
ZONES AND ALL BUT OUR MOST ERN ZONES IN ME. THREAT IS FOR LARGE
HAIL AND DAMAGING WINDS. EVEN AN ISOLATED TORNADO CAN NOT BE RULED
OUT. ALSO...ANY TORRENTIAL RAIN THAT FALLS ON TOP OF SIGNIFICANT
RAINFALL THAT HAS ALSO FALLEN COULD LEAD TO LOCALIZED FLASH
FLOODING.
THE SFC LOW TRACKS TO THE N NE MOVING ACROSS NH AND FAR NW MAINE
THEN INTO ERN CANADA TNGT. A TRAILING COLD FRONT WORKS ITS WAY E
ACROSS THE FCST AREA...PUSHING JUST OFFSHORE BY DAYBREAK.
THE LOW AND FNT PROVIDE THE FOCUS FOR THE SHRA/TSTM ACTIVITY. VERY
MOIST AIR IN PLACE AS INDICATED BY SFC DEW POINTS...850 MB DEW
POINTS AND PWAT VALUES. THIS SUPPORTS THE HEAVY RAIN POTENTIAL
INTO THIS EVE. INSTABILITY AND SPEED AND DIRECTIONAL SHEAR ALONG
WITH DYNAMICS FROM STRONG UPPER LVL TROF LIFTING OUT TO THE NE
ACROSS THE REGION PROVIDE THE FOCUS FOR SVR CONVECTION.
AFTER THIS EVE...STILL SHRA AND MAYBE A TSTM AROUND WITH PASSAGE
OF FNT. DUE TO ALL THE RECENT RAINFALL SHOULD BE AREAS OF DENSE
F AROUND...ESPECIALLY FOR AREAS AHEAD OF THE FNT. THE FNT IS
FOLLOWED BY A WIND SHIFT TO THE W NW BUT WINDS MAY NOT PICK UP
ENOUGH TO SCOUR OUT THE LOW LVL MOISTURE AND F.
USED A BLEND OF MODELS AND MOS GUIDANCE FOR THE NEAR TERM FCST.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
AS THE SFC LOW MOVES WELL INTO ERN CANADA THE UPPER LVL FLOW
REMAINS FROM THE SW AS AN UPPER LVL CUTOFF LOW REMAINS OVER OR
JUST N OF THE GREAT LAKES. THIS KEEPS THE SFC COLD FNT FROM MOVING
MUCH MORE TO THE E...IN FACT IN MAY MOVE BACK TO THE W. THE FNT IS
WEAKENING AND WILL THEREFORE NOT PROVIDE SUPPORT FOR ANY PRCP...
ESPECIALLY WITH DRIER AND MORE STABLE AIR MOVING INTO THE REGION
AS THE DRY WEDGE WRAPS ALL THE WAY AROUND THE UPPER LVL CUTOFF LOW
AND UP THE ERN SEABOARD. HIGHS IN THE 70S ON TUESDAY AS DEW POINTS
DROP INTO THE 50S. THIS LEADS TO COOL OVERNIGHT LOWS TUESDAY NGT
FROM THE 40S N TO THE 50S S.
USED A BLEND OF MODELS AND MOS GUIDANCE FOR THE SHORT TERM FCST.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
500 MULTIPLE OMEGA BLOCK PATTERN WILL HOLD FROM THE PACIFIC EWD
ACROSS THE CONUS AND INTO THE ATLANTIC....ALTHOUGH AMPLITUDE WILL
SLOWLY WEAKEN TOWARD THE END OF THE WEEK AND THROUGH THE WEEKEND.
SO...THE COOLER AND DRIER AIR WILL GRADUALLY SHIFT NWD AND BE ME
REPLACES MORE LOW LVL MOISTURE AND SLIGHTLY WARMER TEMPS. THE
TREND WILL BE FOR HIGHS RUNNING NEAR NORMAL...AND MINS SLIGHTLY
ABOVE NORMAL. COULD SEE A WAVE MOVE THROUGH THE SW FLOW ALOFT AND
MAYBE BRING A THREAT OF SCT SHRA/TSRA...ESPECIALLY IN THE MTNS.
FOR NOW THIS LOOKS TO BE CENTERED AROUND FRIDAY...AND THEN ANOTHER
ROUND SUN NIGHT INTO MON...AS PERHAPS A MORE SIGNIFICANT WAVE
PUSHES THE 500 TROUGH SWD.
&&
.AVIATION /22Z MONDAY THROUGH SATURDAY/...
SHORT TERM /THROUGH TUESDAY NIGHT/...VARIABLE CONDITIONS FROM MVFR
TO LIFR THRU THE NGT DUE TO SHRA/TSTM ACTIVITY WITH THE POTENTIAL
FOR SVR TSTMS THRU 8 PM THIS EVE. AREAS OF F AROUND NRN/ERN AREAS
WILL BECOME MORE WIDESPREAD OVERNIGHT. CONDITIONS IMPROVE TO VFR
FOR TUESDAY AND TUESDAY NGT.
LONG TERM...MAINLY VFR...EXCEPT FOR EARLY MORNING VLY FOG//WED
THRU SATURDAY.
&&
.MARINE...
SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...UPDATED TO INPUT
LATEST OBSERVED DATA RESULTING IN NO MORE THAN A FEW MINOR
ADJUSTMENTS TO THE FCST FOR TNGT. WILL CONT THE SCA FOR TNGT AND
TUESDAY. EXPECT WINDS TO GUST TO SCA LEVELS TNGT AND SEAS TO BUILD
TO SCA LEVELS AS WELL. WINDS DROP OFF FOR TUESDAY BUT SEAS WILL
REMAIN ROUGH THRU THE DAY. CONDITIONS SHOULD BE DROPPING BELOW SCA
LEVELS TUESDAY NGT.
LONG TERM...PERSISTENT S-SW FLOW COULD CONTINUE TO PRODUCE SOME
SWELL TO NEAR 5 FT WED NIGHT AND THU...BUT OTHERWISE WED THRU SAT.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 7 PM EDT TUESDAY FOR ANZ150>154.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 210 PM EDT MON JUL 28 2014 MEZ007-008-012-013-018>020-023-024-NHZ001>010-013-014-291815- NORTHERN OXFORD-NORTHERN FRANKLIN-SOUTHERN OXFORD-SOUTHERN FRANKLIN- INTERIOR YORK-INTERIOR CUMBERLAND-ANDROSCOGGIN-COASTAL YORK- COASTAL CUMBERLAND-NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON- NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN- MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM- 210 PM EDT MON JUL 28 2014 ...SEVERE THUNDERSTORM WATCH 452 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. THUNDERSTORMS MAY PRODUCE DAMAGING WINDS...LARGE HAIL AND TORRENTIAL RAIN. ISOLATED TORNADOES CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MEZ009-014-021-022-025>028-291815- CENTRAL SOMERSET-SOUTHERN SOMERSET-KENNEBEC-INTERIOR WALDO-SAGADAHOC- LINCOLN-KNOX-COASTAL WALDO- 210 PM EDT MON JUL 28 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE. .DAY ONE...THIS AFTERNOON AND TONIGHT. WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED INTO THIS EVENING. SOME STORMS MAY PRODUCE GUSTY WINDS AND TORRENTIAL DOWNPOURS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ANZ150>154-291815- STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY- PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY- CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM- 210 PM EDT MON JUL 28 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME. .DAY ONE...THIS AFTERNOON AND TONIGHT. STRONG THUNDERSTORMS WITH HEAVY RAIN AND GUSTY WINDS ARE POSSIBLE THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
520 PM EDT MON JUL 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0519 PM HAIL SANDWICH 43.79N 71.41W
07/28/2014 E1.00 INCH CARROLL NH TRAINED SPOTTER
&&
EVENT NUMBER GYX1400149
MCPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GRAY ME
526 PM EDT MON JUL 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0227 PM HAIL LACONIA 43.53N 71.48W
07/28/2014 M0.50 INCH BELKNAP NH TRAINED SPOTTER
0352 PM TSTM WND DMG 2 SE LIMINGTON 43.71N 70.68W
07/28/2014 YORK ME FIRE DEPT/RESCUE
MANY TREES DOWN
0354 PM FUNNEL CLOUD HOLLIS 43.60N 70.59W
07/28/2014 YORK ME TRAINED SPOTTER
0452 PM TSTM WND DMG PLYMOUTH 43.76N 71.69W
07/28/2014 GRAFTON NH LAW ENFORCEMENT
TREES AND WIRES DOWN ON HIGHLAND ST.
0519 PM HAIL SANDWICH 43.79N 71.41W
07/28/2014 E1.00 INCH CARROLL NH TRAINED SPOTTER
&&
EVENT NUMBER GYX1400146 GYX1400148 GYX1400147 GYX1400150 GYX1400149
CEMPAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
555 PM EDT MON JUL 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL GILFORD 43.55N 71.41W
07/28/2014 E1.00 INCH BELKNAP NH PUBLIC
&&
EVENT NUMBER GYX1400151
MCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
620 PM EDT MON JUL 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG 2 NW TAMWORTH 43.88N 71.29W
07/28/2014 CARROLL NH DEPT OF HIGHWAYS
TREES BLOCKING RT 113A
&&
EVENT NUMBER GYX1400152
MCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
625 PM EDT MON JUL 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL DENMARK 43.97N 70.80W
07/28/2014 E0.70 INCH OXFORD ME PUBLIC
&&
EVENT NUMBER GYX1400153
MCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
638 PM EDT MON JUL 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM TSTM WND GST 1 WNW SEABROOK 42.90N 70.90W
07/28/2014 M64 MPH ROCKINGHAM NH TRAINED SPOTTER
SPOTTER WEATHER STATION
&&
EVENT NUMBER GYX1400154
CEMPAThe Portland,ME radar (KGYX), 43 km away, was scanning. The volume nearest the first event began at 22:44 UTC.
16 thunderstorm wind, 2 hail. Local standard time, as filed.
A severe thunderstorm produced 1.5 inch hail in Norway.
A severe thunderstorm produced 1.25 inch hail and downed trees in Harrison.
A severe thunderstorm downed trees in Harrison.
A severe thunderstorm downed trees in Paris.
A severe thunderstorm downed trees in Sanford.
A severe thunderstorm downed trees on High Street and Elmwood Roads in South Paris.
A severe thunderstorm produced multiple reports of trees down in Canton.
A severe thunderstorm downed multiple trees on Smooth Ledge Road in Smith Mills.
A severe thunderstorm downed trees and wires in Gorham.
A severe thunderstorm downed numerous trees and power poles in Jay.
A severe thunderstorm downed trees and wires in Litchfield Corners.
A severe thunderstorm downed trees and wires on Cobbosseecontee Road in Monmouth.
A severe thunderstorm downed trees in Gardiner.
A severe thunderstorm downed trees and wires in Norridgewock.
A severe thunderstorm downed multiple trees and power poles on Doyle Street blocking the road and damaging two houses in Litchfield Corners.
A severe thunderstorm downed trees and power lines in Skowhegan.
A severe thunderstorm downed trees and power lines in Anson.
A severe thunderstorm downed trees and power lines in Athens.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2014Every state in 2014This day in weather historyWarnings in Maine, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 536633, 536634, 536637, 536639, 536657, 536646, 536638, 536662, 536642, 536640, 536645, 536644, 536641, 536647, 536661, 536649, 536652, 536654.